Colorado, 2008

Debris Flow and Heavy Rain in Colorado, July 21, 2008

July 21, 2008 · NWS GJT · 3 events in 3 counties and zones

A monsoonal moisture surge resulted in heavy rain producing thunderstorms.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A monsoonal moisture surge resulted in heavy rain producing thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 21, 12:48 PM MST, 3 hours 12 minutes earlier.

Area forecast discussion, Jul 21, 12:48 PM MST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
148 PM MDT MON JUL 21 2008

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT...
A FAIRLY GOOD SOUTHWEST MONSOON SET UP TODAY...THOUGH NOT THE IDEAL.
LOW PRESSURE JUST OFF THE WEST COAST AND HIGH PRESSURE OVER TEXAS AND
THE CENTRAL ROCKIES...WITH GOOD CONVECTION OVER NORTHWEST MEXICO AND
SOUTHERN AZ. WV SATELLITE IMAGES SHOW PLUME OF MOISTURE FROM THE
BAJA...NORTH THROUGH AZ AND UT AND THEN INTO ID. THIS PLUME IS NOT
THAT ORGANIZED BUT IT STILL THERE...PRODUCING A MODERATE START TO THE
MONSOON SEASON FOR THE GREAT BASIN AND CENTRAL ROCKIES. SPECIFIC
HUMIDITIES AT 700 MB RUNNING AT 8 G/KG WITHIN THE PLUME.

FORECAST SOUNDING SHOW PW TO STAY AROUND 1 INCH OVER MUCH OF THE AREA
TODAY THROUGH WEDNESDAY. CLOUD BANK ASSOCIATED WITH THE MONSOON PLUME
IS NOT SOLID...SO SUNSHINE WILL PROVIDE ENOUGH ENERGY FOR
THUNDERSTORM DEVELOPMENT EACH AFTERNOON AND EVENING. MOISTURE PLUME
SHOULD ROTATE EAST AND OVER THE AREA TONIGHT AND TUESDAY...SO EXPECT
THE MAIN FOCUS TO SIDE FROM EASTERN UT TODAY INTO WESTER CO TUE.

ON TEMPERATURES...BELIEVE WARMER GFS GUIDANCE IS BETTER GIVEN THE
HOLES EXPECTED IN CLOUD COVER SO HAVE STAYED CLOSER TO THOSE NUMBERS.

WILL STILL HAVE TO KEEP THE POTENTIAL FOR RUNOFF FROM HEAVY RAINFALL
IN THE FOREFRONT...ESPECIALLY TUE.

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
UPPER LEVEL RIDGE CONTINUES TO ELONGATE AND KEEP DEEP UPPER LEVEL
MOISTURE TO THE SOUTHERN PORTION OF THE FORECAST AREA. LOW LEVEL
MOISTURE REMAINS THEREFORE KEPT CURRENT FORECAST TREND WITH SCATTERED
AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS
ESPECIALLY SOUTH AND ALONG THE CENTRAL DIVIDE. UPPER RIDGE
AMPLIFIES LATE IN THE WEEK WITH THE AXIS SHIFTING EAST. WINDS ALOFT
TURN MORE SOUTHERLY THURSDAY AND HELP TO BRING ADDITIONAL MID TO
UPPER LEVEL MOISTURE OVER THE AREA. INCREASED POPS AND CLOUD COVER
SLIGHTLY LATE WEEK AND INTO THE WEEKEND. THE RIDGE AXIS SHIFTS BACK
WEST EARLY NEXT WEEK AND ALSO SLIGHTLY FARTHER SOUTH. WILL STILL
KEEP AN EYE ON DOLLY FOR A POSSIBLE MOISTURE INCREASE THIS
WEEKEND...ALTHOUGH CURRENT MODELS KEEP MOST OF THE MOISTURE SOUTH
WITH A MINIMAL TAP TO THE FAR NORTHERN PART OF THE SYSTEM.

&&

.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS WILL PERSIST ACROSS MUCH OF
EASTERN UTAH AND WESTERN COLORADO THIS AFTERNOON AND EVENING.
ISOLATED STORMS WILL PERSIST OVERNIGHT. SOME THUNDERSTORMS WILL
PRODUCE LOCALLY HEAVY RAINFALL...MAINLY IN EASTERN UTAH AND SOUTHWEST
COLORADO...RESULTING IN MOUNTAIN OBSCURATION AND MVFR CIGS/VSBYS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

SHORT TERM.....CJC
LONG TERM......AS
AVIATION.......CJC
Hazardous weather outlook, Jul 21, 4:39 AM MST, 11 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
539 AM MDT MON JUL 21 2008

COZ001>014-017>023-UTZ022>025-027>029-221130-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
539 AM MDT MON JUL 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A FEW SHOWERS AND ISOLATED THUNDERSTORMS THIS MORNING WILL INCREASE
IN COVERAGE TO SCATTERED THIS AFTERNOON. LOCALLY HEAVY RAIN WILL BE
POSSIBLE LATER TODAY IN SOUTHEAST AND EAST CENTRAL UTAH...AS WELL AS
IN SOUTHWEST COLORADO. SMALL HAIL AND WIND GUSTS TO 40 MPH WILL
ACCOMPANY THE STRONGEST THUNDERSTORMS. SHOWERS AND THUNDERSTORMS
WILL DECREASE LATE THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A CHANCE OF LATE-DAY SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH
THE WEEK...ALTHOUGH THUNDERSTORM ACTIVITY MAY DIMINISH IN NORTHEAST
UTAH AND NORTHWEST COLORADO ON WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

JRP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain, 1 debris flow. Local standard time, as filed.

Debris Flow, Gore and Elk Mountains/Central Mountain Valleys

When
July 21, 4:00 PM MST to 5:00 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

A nearly stationary thunderstorm over the Roaring Fork Valley produced heavy rain causing the ground to become saturated, which resulted in mudslides. Several mudslides were reported along highway 82 between mile markers 27 and 30. Mudslides also occurred along Woody Creek Road just below the town of Lenado. A vehicle became trapped in one of the mudslides. A rockslide also occurred near Independence Pass.

Heavy Rain, Pitkin

When
July 21, 4:30 PM MST to 7:00 PM MST
Where
Pitkin County, 3.13 mi WNW of Woody Creek
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
39.305, -106.929

Heavy rain resulted in minor flooding of two homes along Lower River Road near mile marker 27.

Heavy Rain, Mesa

When
July 21, 7:15 PM MST to 7:55 PM MST
Where
Mesa County, 0.57 mi W of Clifton
Reported by
Trained Spotter
Coordinates
39.079, -108.460

Rainfall of 0.67 inches occurred.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121167, 121171, 121176.